Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 123, NWS Grand Forks, ND

August 25, 2012Grand Forks County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2012, 12:19 AM CDT for Grand Forks County, North Dakota; Polk County, Minnesota. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2012, 12:19 AM CDT (05:19 UTC)
Expired
Aug 25, 2012, 12:59 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 62 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:20 AM CDTTSTM WND DMG1 S Grand Forks, ND1 FOOT DIAMETER TREE UPROOTED. TIME APPROXIMATE. MUMEROUS LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN AROUND THE CITY.
Aug 25, 12:20 AM CDTTSTM WND DMG3 Ssw Grand Forks, NDPARTIALLY COMPLETED 16 UNIT DOUBLE STALL GARAGE STRUCTURE WAS LOFTED ROUGHLY 10 FEET TO THE WEST SOUTHWEST AND DESTROYED. STRUCTURE WAS UNDER CONSTRUCTION WITH ROOF SHEETHING COMPLETED BUT ONLY PARTIAL SHEETING ON SIDEWALLS...AND NO GARAGE DOORS.
Aug 25, 12:20 AM CDTTSTM WND DMGGrand Forks, ND1 FOOT DIAMETER TREE UPROOTED. TIME APPROXIMATE.
Aug 25, 12:20 AM CDTHAIL 0.75Grand Forks, ND
Aug 25, 12:27 AM CDTHAIL 0.88Grand Forks, ND
Aug 25, 12:30 AM CDTHAIL 0.88East Grand Forks, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KFGF 250519
SVRFGF
MNC119-NDC035-250615-
/O.NEW.KFGF.SV.W.0123.120825T0519Z-120825T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1219 AM CDT SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 115 AM CDT

* AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
  NORTHWEST OF THOMPSON...OR 9 MILES SOUTHWEST OF GRAND FORKS...
  MOVING TO THE NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND FORKS AROUND 1225 AM CDT.
  EAST GRAND FORKS...MALLORY AND BYGLAND AROUND 1230 AM CDT.
  DAVIDSON AROUND 1235 AM CDT.
  TABOR...SHERACK AND KEY WEST AROUND 1240 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE EUCLID.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 134 AROUND 1220 AM CDT...AND MILE MARKER 140
AROUND 1225 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4817 9680 4817 9651 4784 9651 4774 9728
      4790 9739
TIME...MOT...LOC 0519Z 247DEG 48KT 4786 9716
WIND...HAIL 60MPH 1.00IN

$$

DK
3 follow-up statements
264 
WWUS53 KFGF 250534
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1234 AM CDT SAT AUG 25 2012

MNC119-NDC035-250615-
/O.CON.KFGF.SV.W.0123.000000T0000Z-120825T0615Z/
GRAND FORKS ND-POLK MN-
1234 AM CDT SAT AUG 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
POLK COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 115 AM CDT...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTHEAST OF EAST GRAND FORKS...OR 5 MILES EAST OF GRAND FORKS...
MOVING TO THE NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TABOR...SHERACK AND KEY WEST AROUND 1240 AM CDT.
  EUCLID AND ANGUS AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4789 9651 4783 9713 4795 9722 4817 9680
      4817 9651
TIME...MOT...LOC 0534Z 247DEG 48KT 4793 9688
WIND...HAIL 60MPH 1.00IN

$$

DK
984 
WWUS53 KFGF 250547
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1247 AM CDT SAT AUG 25 2012

NDC035-250557-
/O.CAN.KFGF.SV.W.0123.000000T0000Z-120825T0615Z/
GRAND FORKS ND-
1247 AM CDT SAT AUG 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4789 9651 4789 9695 4805 9703 4817 9680
      4817 9651
TIME...MOT...LOC 0547Z 247DEG 48KT 4799 9664

$$

MNC119-250615-
/O.CON.KFGF.SV.W.0123.000000T0000Z-120825T0615Z/
POLK MN-
1247 AM CDT SAT AUG 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
POLK COUNTY IN NORTHWEST MINNESOTA UNTIL 115 AM CDT...

AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
WEST OF EUCLID...OR 18 MILES EAST OF GRAND FORKS...MOVING TO THE
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN POLK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4789 9651 4789 9695 4805 9703 4817 9680
      4817 9651
TIME...MOT...LOC 0547Z 247DEG 48KT 4799 9664
WIND...HAIL 60MPH 1.00IN

$$

DK
550 
WWUS53 KFGF 250559
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 AM CDT SAT AUG 25 2012

MNC119-250609-
/O.CAN.KFGF.SV.W.0123.000000T0000Z-120825T0615Z/
POLK MN-
1259 AM CDT SAT AUG 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY IN
NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4789 9651 4789 9695 4805 9703 4817 9680
      4817 9651
TIME...MOT...LOC 0559Z 247DEG 48KT 4805 9642

$$

DK!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:25 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 24, 8:25 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT FRI AUG 24 2012

.SHORT TERM...
BRIEF DISCUSSION WITH APPROACHING STRONG STORMS. BASED ON CURRENT
SPEED AND RADAR TRENDS HAVE EXTENDED WATCH TO THE THE RED RIVER FROM
GRAND FORKS SOUTHWARD. GOOD DARKENING FROM WATER VAPOR WITH
APPROACHING SHORT WAVE. BEST LOW LEVEL CONVERGENCE FROM SURFACE LOW
BETWEEN BIS/MOT SOUTHWARD ALONG SURFACE COLD FRONT. DEWPOINTS HAVE
RISEN INTO THE LOWER 60S AHEAD OF BOUNDARY. WHILE INSTABILITY AND
CAPE NOT REALLY IMPRESSIVE GOOD CONVERGENCE WITH 850 JET SETTING UP
WHICH SHOULD MAINTAIN UPSTREAM CONVECTION. WILL SPREAD HIGHER POPS
EASTWARD THROUGH MIDNIGHT WITH REMAINDER OF GRIDS IN GOOD SHAPE.

&&

.AVIATION...
LINE OF STORMS FROM DVL SOUTHWARD SPREADING EASTWARD AND WILL AFFECT
NORTH DAKOTA TAF SITES LIKELY BY MIDNIGHT.  COULD SEE STRONG
WINDS/HAIL AND MVFR CIGS/VSBY IN STRONGER STORMS. STORMS WILL
CONTINUE TO SPREAD EAST ACROSS MN LATER TONIGHT BUT LIKELY NOT AS
POTENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 24, 7:01 AM CDT, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI AUG 24 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
701 AM CDT FRI AUG 24 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...CONTAINING LARGE
HAIL AND DAMAGING WINDS...FOR EASTERN NORTH DAKOTA AND ADJACENT
PORTIONS OF WESTERN MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON IN CENTRAL NORTH DAKOTA...THEN MOVE INTO EASTERN NORTH
DAKOTA AROUND SUNSET. THE STORMS WILL THEN MOVE EAST INTO
MINNESOTA OVERNIGHT...AND A FEW SEVERE STORMS ARE POSSIBLE WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A COLD FRONT WILL
PASS THROUGH THE REGION TONIGHT AND PROVIDE THE FOCUS FOR POSSIBLE
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, Aug 24, 9:01 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 PM CDT FRI AUG 24 2012

NDZ007-008-250300-
CAVALIER ND-PEMBINA ND-
901 PM CDT FRI AUG 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEMBINA AND SOUTHEASTERN CAVALIER
COUNTIES UNTIL 1000 PM CDT...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GARDAR AROUND 915 PM CDT.
MOUNTAIN AROUND 920 PM CDT.
CRYSTAL AROUND 935 PM CDT.
HENSEL AND AKRA AROUND 940 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4871 9721 4854 9786 4855 9787 4855 9813
      4864 9820 4895 9739
TIME...MOT...LOC 0201Z 244DEG 23KT 4860 9801

SPEICHER
Special weather statement, Aug 25, 12:14 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1214 AM CDT SAT AUG 25 2012

MNZ001-007-008-013-014-NDZ027-250615-
EAST MARSHALL MN-GRAND FORKS ND-PENNINGTON MN-RED LAKE MN-WEST
MARSHALL MN-WEST POLK MN-
1214 AM CDT SAT AUG 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHWESTERN
POLK...EASTERN GRAND FORKS...WESTERN RED LAKE AND WESTERN PENNINGTON
COUNTIES UNTIL 115 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 9 MILES NORTHWEST OF THOMPSON...OR 11 MILES SOUTHWEST
OF GRAND FORKS...MOVING TO THE NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
THOMPSON AROUND 1220 AM CDT.
GRAND FORKS...EAST GRAND FORKS AND BYGLAND AROUND 1225 AM CDT.
MALLORY...FISHER AND DAVIDSON AROUND 1230 AM CDT.
TABOR...SHERACK AND KEY WEST AROUND 1240 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 137 AROUND 1220 AM CDT...AND MILE MARKER 143 AROUND 1225 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4840 9627 4780 9595 4775 9732 4789 9748
TIME...MOT...LOC 0515Z 240DEG 49KT 4785 9723

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:01 PM CDTSpecial Weather StatementFGFPembina59 min
Aug 24, 11:05 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill55 min
Aug 25, 1:46 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh44 min
Aug 25, 12:14 AM CDTSpecial Weather StatementFGFMarshall, Red Lake61 min
Aug 25, 2:37 AM CDTSpecial Weather StatementFGFRoseau53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.